Radiodermatitis is the integumentary system's response to exposure to ionizing radiation. Short-term skin responses can range from erythematous rash to development of desquamation and necrosis. Late effects can appear months to years after radiation treatment and include pigmentation changes, telangiectasia, photosensitivity, fibrosis, atrophy, and delayed wound healing and other complications of surgery within the radiation treatment field.
Development and severity of radiodermatitis is associated with multiple patient and treatment factors, including total radiation dose, duration of radiotherapy, and concomitant treatment with chemotherapy. Recall radiodermatitis can also occur as an acute inflammatory reaction in response to a systemic drug long after radiotherapy and within days or months following treatment with a triggering agent.
The incidence of radiodermatitis with new technology and treatment modalities is not completely understood, but 95% of patients have reported some degree of integumentary system reaction to radiotherapy. Radiodermatitis can be a dose-limiting side effect resulting in cancer treatment delays or even cancer treatment cessation, as well as significant pain and limitation of usual lifestyle activities.
This topic was updated on May 10, 2017. Learn more about these updates.